Florida, 2019

Lightning Strike in Florida, July 19, 2019

July 19, 2019 · NWS TBW · 1 event in 1 county or zone

Weak easterly flow and deep moisture led to numerous thunderstorms forming mainly along sea breeze and outflow boundaries, moving west towards the coast. A lightning strike from one of these storms caused fire at a middle school.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Weak easterly flow and deep moisture led to numerous thunderstorms forming mainly along sea breeze and outflow boundaries, moving west towards the coast. A lightning strike from one of these storms caused fire at a middle school.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 19, 6:24 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 6:24 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
724 PM EDT Fri Jul 19 2019

.FOR THE EVENING UPDATE...
High pressure surface and aloft will persist over the region
through Saturday with broad southeast boundary layer flow. This
pattern promotes late afternoon and evening thunderstorms along
the coastal counties of west central and southwest Florida.

Strong thunderstorms will be moving into the Tampa Bay area from
the east this evening with locally heavy rain, strong gusty winds,
and frequent cloud to ground lightning. Thunderstorm activity
will move offshore and gradually dissipate by midnight with skies
becoming partly cloudy.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

UPDATE/AVIATION/MARINE...13/Oglesby
UPPER AIR...27/Shiveley
DECISION SUPPORT...09/Rude

In the hours before

Special weather statement, Jul 19, 7:04 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
804 PM EDT Fri Jul 19 2019

FLZ050-151-251-200045-
Coastal Hillsborough FL-Pinellas FL-Inland Hillsborough FL-
804 PM EDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR PINELLAS AND HILLSBOROUGH
COUNTIES UNTIL 845 PM EDT...

At 804 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hillsborough River State Park to near
Greater Sun Center. Movement was west at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tampa, Clearwater, Largo, Pinellas Park, Temple Terrace, Seminole,
Downtown Saint Petersburg, Saint Petersburg, Lutz, Brandon, Fish
Hawk, St. Petersburg, St. Pete Beach, Palm Harbor, Tampa
International Airport, East Lake-Orient Park, Egypt Lake-Leto,
Ridgecrest, Keystone and Greater Northdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2823 8287 2823 8276 2819 8280 2817 8279
      2817 8219 2765 8228 2771 8281 2786 8291
      2812 8288 2818 8291
TIME...MOT...LOC 0004Z 110DEG 42KT 2814 8227 2776 8233

TBW
Local storm report, Jul 19, 7:39 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
839 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND GST     1 SE TAMPA              27.95N 82.47W
07/19/2019  M54 MPH          HILLSBOROUGH       FL   MESONET

            MESONET STATION DW3253 TAMPA.

&&
Special weather statement, Jul 19, 7:45 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
845 PM EDT Fri Jul 19 2019

FLZ050-151-251-200115-
Coastal Hillsborough FL-Pinellas FL-Inland Hillsborough FL-
845 PM EDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR PINELLAS AND NORTHWESTERN
HILLSBOROUGH COUNTIES UNTIL 915 PM EDT...

At 844 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near University to near Palm River-Clair Mel.
Movement was west at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Tampa, Clearwater, Largo, Pinellas Park, Temple Terrace, Downtown
Saint Petersburg, Saint Petersburg, Lutz, St. Petersburg, St. Pete
Beach, Palm Harbor, South Highpoint, Tierra Verde, Palm River-Clair
Mel, Tampa International Airport, East Lake-Orient Park, Egypt
Lake-Leto, Greater Carrollwood, University and West And East Lealman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2814 8277 2817 8245 2817 8233 2787 8235
      2764 8274
TIME...MOT...LOC 0044Z 063DEG 14KT 2810 8241 2791 8242

TBW
Local storm report, Jul 19, 7:53 PM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
853 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     2 SSE LUTZ              28.11N 82.45W
07/19/2019  M47 MPH          HILLSBOROUGH       FL   MESONET

            MESONET STATION CW4224 LUTZ.

&&
Special weather statement, Jul 19, 8:08 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
908 PM EDT Fri Jul 19 2019

FLZ050-149-151-249-251-200145-
Inland Pasco FL-Coastal Hillsborough FL-Pinellas FL-
Inland Hillsborough FL-Coastal Pasco FL-
908 PM EDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PASCO...NORTHWESTERN
PINELLAS AND NORTHWESTERN HILLSBOROUGH COUNTIES UNTIL 945 PM EDT...

At 908 PM EDT, Doppler radar was tracking a strong thunderstorm over
Keystone, or 8 miles west of Lutz, moving northwest at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clearwater, New Port Richey, Hudson, Holiday, Palm Harbor, New Port
Richey East, Beacon Square, Keystone, East Lake, Jasmine Estates,
Citrus Park, Greater Northdale, Safety Harbor, Oldsmar, Trinity,
Shady Hills, Odessa, Jay B Starkey Wilderness Park, Bayonet Point and
Cheval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2813 8288 2825 8286 2827 8281 2843 8275
      2842 8233 2807 8256 2799 8290
TIME...MOT...LOC 0108Z 125DEG 22KT 2812 8260

TBW
Local storm report, Jul 19, 9:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1020 PM EDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     MARINE TSTM WIND 1 ESE PORT RICHEY       28.27N 82.71W
07/19/2019  E55 MPH          PASCO              FL   MESONET

            A HOME WEATHER STATION IN NEW PORT RICHEY
            NEAR PINEHILL PARK RECORDED A 55 MPH
            THUNDERSTORM WIND GUST.

&&

The radar

The Tampa radar (KTBW), 29 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
July 19, 10:00 PM EST
Where
Hillsborough County, 0.9 mi N of Brandon
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
27.943, -82.292

A fire at McLane Middle School is suspected to have been sparked by a lightning strike. The fire did significant damage before rescue crews were able to put it out.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829343.